Alert archive / Nevada / High Wind Watches in 2012
High Wind Watch 1, NWS Elko, NV
NWS Elko, NV issued this high wind watch at Feb 24, 2012, 2:31 AM PST for 5 counties in Nevada. It took effect at Feb 24, 2012, 10:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 24, 2012, 2:31 AM PST (10:31 UTC)
- In effect from
- Feb 24, 2012, 10:00 PM PST
- Expired
- Feb 24, 2012, 3:30 PM PST
- In force
- Issued by
- NWS Elko, NV
Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 56 km from the middle of the area, began a volume at 10:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 10.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2313 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
273 WWUS75 KLKN 241031 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 231 AM PST FRI FEB 24 2012 ...HIGH WINDS EXPECTED ACROSS NORTHERN NEVADA... .A STRONG LOW PRESSURE SYSTEM WILL BE AFFECTING NORTHERN NEVADA LATE FRIDAY NIGHT THROUGH SATURDAY. HIGH WINDS ARE EXPECTED ALONG A COLD FRONT THAT WILL RAPIDLY MOVE THROUGH THE STATE. NVZ030>034-036-250015- /O.NEW.KLKN.HW.A.0001.120225T0600Z-120226T0000Z/ HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT... PARADISE VALLEY...GOLCONDA SUMMIT...JACKPOT...WILDHORSE... OWYHEE...ELKO...SPRING CREEK...WELLS...CARLIN...PEQUOP SUMMIT... SILVER ZONE PASS...WEST WENDOVER...SECRET PASS... LAMOILLE CANYON...HARRISON PASS...BATTLE MOUNTAIN...EMIGRANT PASS 231 AM PST FRI FEB 24 2012 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SATURDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH SATURDAY AFTERNOON. * WINDS: WEST 20 TO 30 MPH WITH GUSTS AROUND 60 MPH. * TIMING: WINDS WILL BECOME STRONG OVER HIGHER TERRAIN AROUND MIDNIGHT AND STRENGTHEN IN THE VALLEYS AS THE FRONT MOVES THROUGH SATURDAY. * LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE... WINNEMUCCA...MCDERMITT...PARADISE VALLEY...GOLCONDA SUMMIT... SILVER ZONE PASS...WEST WENDOVER...ELKO...SPRING CREEK... WELLS...CARLIN...PEQUOP SUMMIT...SECRET PASS...LAMOILLE CANYON...HARRISON PASS...BATTLE MOUNTAIN...EMIGRANT PASS * IMPACTS:MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE WATCH AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE GIVEN TO CROSS WINDS WHEN DRIVING ALONG NORTH-SOUTH HIGHWAYS AND INTERSTATE 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
1 follow-up statement
765 WWUS75 KLKN 242330 NPWLKN URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE ELKO NV 330 PM PST FRI FEB 24 2012 ...HIGH WINDS EXPECTED ACROSS NORTHERN NEVADA... .A STRONG LOW PRESSURE SYSTEM WILL BE AFFECTING NORTHERN NEVADA LATE FRIDAY NIGHT THROUGH SATURDAY. HIGH WINDS ARE EXPECTED ALONG A COLD FRONT THAT WILL RAPIDLY MOVE THROUGH THE STATE. NVZ031-033-034-251130- /O.UPG.KLKN.HW.A.0001.120225T0600Z-120226T0000Z/ /O.NEW.KLKN.HW.W.0002.120225T0600Z-120226T0000Z/ NORTHERN ELKO COUNTY-EXTREME EASTERN ELKO COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE- INCLUDING THE FOLLOWING LOCATIONS...JACKPOT...WILDHORSE... OWYHEE...SILVER ZONE PASS...WEST WENDOVER...SECRET PASS... LAMOILLE CANYON...HARRISON PASS 330 PM PST FRI FEB 24 2012 ...HIGH WIND WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS: WEST 30 TO 40 MPH WITH GUSTS AS HIGH AS 70 MPH. * TIMING: WINDS WILL BECOME STRONG OVER HIGHER TERRAIN AROUND MIDNIGHT AND STRENGTHEN IN THE VALLEYS AS THE FRONT MOVES THROUGH SATURDAY. STRONGEST WINDS WILL OCCUR SATURDAY MORNING TO EARLY AFTERNOON. * LOCATIONS INCLUDE: JACKPOT...WILDHORSE...OWYHEE...SILVER ZONE PASS...WEST WENDOVER...SECRET PASS... LAMOILLE CANYON... HARRISON PASS * IMPACTS:MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE WATCH AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE GIVEN TO CROSS WINDS WHEN DRIVING ALONG NORTH-SOUTH HIGHWAYS AND INTERSTATE 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ NVZ030-032-036-251130- /O.UPG.KLKN.HW.A.0001.120225T0600Z-120226T0000Z/ /O.NEW.KLKN.WI.Y.0006.120225T0600Z-120226T0000Z/ HUMBOLDT COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- INCLUDING THE FOLLOWING LOCATIONS...WINNEMUCCA...MCDERMITT... PARADISE VALLEY...GOLCONDA SUMMIT...ELKO...SPRING CREEK...WELLS... CARLIN...PEQUOP SUMMIT...BATTLE MOUNTAIN...EMIGRANT PASS 330 PM PST FRI FEB 24 2012 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS: WEST 20 TO 30 MPH WITH GUSTS AS HIGH AS 50 MPH. * TIMING: WINDS WILL BECOME STRONG OVER HIGHER TERRAIN AROUND MIDNIGHT AND STRENGTHEN IN THE VALLEYS AS THE FRONT MOVES THROUGH SATURDAY. STRONGEST WINDS WILL BE EARLY SATURDAY MORNING IN HUMBOLDT COUNTY...AND LATE MORNING TO EARLY AFTERNOON IN ELKO COUNTY. * LOCATIONS INCLUDE: WINNEMUCCA...MCDERMITT...PARADISE VALLEY... GOLCONDA SUMMIT...ELKO...SPRING CREEK...WELLS...CARLIN... PEQUOP SUMMIT...BATTLE MOUNTAIN...EMIGRANT PASS * IMPACTS:MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE WATCH AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE GIVEN TO CROSS WINDS WHEN DRIVING ALONG NORTH-SOUTH HIGHWAYS AND INTERSTATE 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ NVZ013-035-037-251130- /O.NEW.KLKN.WI.Y.0006.120225T1200Z-120226T0300Z/ NORTHERN NYE COUNTY-WHITE PINE COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- INCLUDING THE FOLLOWING LOCATIONS...TONOPAH...ROUND MOUNTAIN... DUCKWATER...CURRANT SUMMIT...ELY...MCGILL...CONNORS PASS... GREAT BASIN NATIONAL PARK...AUSTIN...AUSTIN SUMMIT...EUREKA... DIAMOND VALLEY...PINTO SUMMIT 330 PM PST FRI FEB 24 2012 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 7 PM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT FROM 4 AM TO 7 PM PST SATURDAY. * WINDS: WEST 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH. * TIMING: WINDS WILL BECOME STRONG OVER HIGHER TERRAIN EARLY SATURDAY MORNING AND STRENGTHEN IN THE VALLEYS AS THE FRONT MOVES THROUGH SATURDAY. STRONGEST WINDS WILL BE LATE MORNING TO LATE AFTERNOON. * LOCATIONS INCLUDE: ELY...MCGILL...CONNORS PASS...GREAT BASIN NATIONAL PARK...AUSTIN...AUSTIN SUMMIT...EUREKA...DIAMOND VALLEY...PINTO SUMMIT...TONOPAH...ROUND MOUNTAIN... DUCKWATER...CURRANT SUMMIT * IMPACTS: MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE WATCH AREA. BE ALERT TO SUDDEN GUSTS OF WIND WHICH MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE GIVEN TO CROSS WINDS WHEN DRIVING ALONG NORTH-SOUTH HIGHWAYS AND HIGHWAYS 50...6...AND 93. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH WITH GUSTS IN EXCESS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ BB
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this high wind watch went out at Feb 23, 3:18 PM PST, 11 hours 13 minutes earlier.
Area forecast discussion, Feb 23, 3:18 PM PST, 11 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 318 PM PST THU FEB 23 2012 .SYNOPSIS...DRY WITH MOSTLY CLEAR SKIES THROUGH FRIDAY EVENING. INCREASING CLOUDS AND WINDS FRIDAY NIGHT THROUGH SATURDAY. BEST CHANCE FOR SHOWERS AND THE STRONGEST WINDS ON SATURDAY WILL BE ACROSS NORTHEASTERN NEVADA. A WEAKER SYSTEM WILL PASS OVER THE GREAT BASIN SUNDAY NIGHT INTO MONDAY...LEAVING COOL TEMPERATURES OVER THE REGION THROUGH TUESDAY. && .SHORT TERM...TONIGHT THROUGH SUNDAY. NORTHWESTELRY FLOW ALOFT ACROSS THE GREAT BASIN THIS EVENING WITH SOME SCATTERED MID TO HIGH CLOUDS IN THE WAKE OF A STRONG JET EXITING TO THE EAST. DRY AND MILD CONDITIONS PERSIST THROUGH FRIDAY WITH THE REGION BETWEEN SYSTEMS. SHORTWAVE DROPPING INTO NORTHERN CA LATE FRIDAY WILL BEGIN TO SPREAD CLOUDS ACROSS NORTHWESTERN NEVADA. VALLEY RAINS CHANGING TO SNOW ACROSS HUMBOLDT COUNTY FRIDAY NIGHT WITH SHOWERS SPREADING EAST ACROSS NORTHERN ELKO COUNTY SATURDAY. MODELS DIFFER AS TO HOW FAR SOUTH THE TROUGH DIGS. NAM KEEPS LIGHT PRECIP LIMITED TO THE MOUNTAINS OF EXTREME NORTHERN NEVADA. GFS IS THE MIDDLE OF THE ROAD MODEL...WITH SHOWERS EXTENDING SOUTH ACROSS THE RUBY MOUNTAINS. ECMWF MODEL HAS THE TROUGH DIGGING THE FURTHEST SOUTH...SPREADING SHOWER ACTIVITY INTO SOUTHERN LANDER AND EUREKA COUNTIES. KEPT THE HIGHEST POPS ACROSS THE MOUNTAINS OF EASTERN HUMBOLDT COUNTY AND ALL OF ELKO COUNTY SATURDAY...WITH SLIGHT CHANCE TO LOW END CHANCE POPS SOUTH THROUGH LANDER AND EUREKA COUNTIES AS WELL AS NORTHERN WHITE PINE COUNTY. MAIN CONCERN ON SATURDAY HOWEVER IS EXPECTED TO BE WINDY CONDITIONS AS A STRONG JET PASSES OVER NORTHERN NEVADA. STRONGEST WINDS ARE EXPECTED ACROSS NORTHEASTERN ELKO COUNTY...WITH WINDS OF 20 TO 30 MPH AND GUSTS TO 45 MPH. LOCALLY HIGHER WINDS ARE LIKELY ON RIDGELINES AND EASTERN SLOPES OF THE MOUNTAINS. DEPENDING ON HOW FAR SOUTH THE JET DIGS...MAY SEE WINDS REACHING ADVISORY LEVELS LATE SATURDAY MORNING AND AFTERNOON OVER NORTHERN NEVADA. WINDS AND PRECIP DIMINISH SATURDAY EVENING WITH THE REGION ONCE AGAIN BETWEEN SYSTEMS SATURDAY NIGHT AND SUNDAY. HIGH TEMPERATURES SUNDAY WILL BE ABOUT 10 DEGREES COOLER THAN THE NEAR NORMAL HIGH TEMPERATURES RECORDED TODAY...AND THE TEMPERATURES THAT ARE EXPECTED TOMORROW. .LONG TERM...SUNDAY NIGHT THROUGH NEXT THURSDAY. A SHORTWAVE TROUGH IS ANTICIPATED TO MOVE ACROSS THE GREAT BASIN SUNDAY NIGHT INTO MONDAY. THERE ARE DIFFERENCES IN THE SOLUTIONS WITH THE GFS BEING A BIT DEEPER WITH THIS SYSTEM AND SLIGHTLY SLOWER THAN THE EUROPEAN. INHERITED POPS GRIDS DURING THE MONDAY TIMEFRAME THAT HAD ISOLATED TO LOW END SCATTERED AND DID NOT MAKE TOO MANY CHANGES. TEMPERATURES MONDAY AFTERNOON ARE EXPECTED TO BE COOLER THAN NORMAL AVERAGES FOR THIS TIME OF YEAR. BY LATE MONDAY AND TUESDAY THE SYSTEM WILL BE SHIFTING EASTWARD...MAKING WAY FOR A PROGRESSIVE SHORTWAVE RIDGE FOR TUESDAY AFTERNOON. TEMPERATURES FOR THE AFTERNOON PERIOD WILL BE VERY CHILLY...WITH 700 MB TEMPERATURES RANGING FROM -10 TO -14C. THE RIDGE FLATTENS TUESDAY NIGHT AND WEDNESDAY IN RESPONSE TO A TROUGH ENTERING THE PACIFIC NORTHWEST. COULD SEE SNOW SHOWERS IN THE NORTHERN PORTIONS OF THE FORECAST AREA DURING THE OVERNIGHT. WEDNESDAY AFTERNOON MODELS KEEP THE THREAT FOR UNSETTLED WEATHER WITH 700 MB TEMPERATURES BETWEEN -7 AND -11C. BREEZY TO WINDY CONDITIONS POSSIBLE DURING THE DAY...MAINLY IN THE NORTHERN TWO-THIRDS. TROUGH PASSAGE POSSIBLE WEDNESDAY NIGHT AND THURSDAY WITH CONTINUED AFTERNOON COOLNESS. && .AVIATION...VFR CONDITIONS EXPECTED FOR THE ENSUING 24-HOUR PERIOD. THE BREEZY TO WINDY NORTHERLY WINDS WILL SUBSIDE BEFORE 03Z AT ALL TAF SITES. WINDS WILL BE LESS THAN 15 KNOTS TOMORROW. && .LKN WATCHES/WARNINGS/ADVISORIES...NONE. && 96/86/86
Hazardous weather outlook, Feb 23, 4:27 PM PST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 427 PM PST THU FEB 23 2012 NVZ013-030>037-250000- NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE- WHITE PINE COUNTY- NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY- SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY- 427 PM PST THU FEB 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH CENTRAL NEVADA. .DAY ONE...TONIGHT. NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SNOW SHOWERS AND GUSTY WINDS ARE POSSIBLE SATURDAY ACROSS PORTIONS OF NORTHERN AND CENTRAL NEVADA AS A STRONG COLD FRONT DROPS THROUGH THE REGION FROM NORTHWEST TO SOUTHEAST. MODELS ARE NOT IN EXACT AGREEMENT YET AS TO HOW MUCH SNOW MAY FALL WITH THE PASSAGE OF THE SYSTEM. AT THIS TIME EXPECTING BETWEEN A TRACE AND TWO INCHES OF SNOW IN VALLEY LOCATIONS...WITH DOUBLE THAT RANGE TO THE MOUNTAINS OF NORTHERN AND CENTRAL NEVADA. HEAVIEST SNOW IS EXPECTED ACROSS ELKO COUNTY WITH LESSER AMOUNTS ACROSS CENTRAL NEVADA. WIND COULD BE A CONCERN WITH THIS SYSTEM AS WELL...AS STRONG WINDS ALOFT COMBINE WITH A MODERATE SURFACE GRADIENT. AT THIS TIME EXPECTING BREEZY TO WINDY CONDITIONS MOST AREAS SATURDAY...WITH THE POSSIBILITY OF SOME ADVISORY LEVEL WINDS OVER HIGHER ELEVATION SUMMITS AND THE EASTERN SLOPES OF HIGHER TERRAIN. STRONGEST WINDS ARE EXPECTED ACROSS NORTHEASTERN NEVADA...WITH SOME LOCAL CHANNELING OF NORTHWESTERLY WINDS IN PLACES LIKE TONOPAH ALSO APPROACHING ADVISORY LEVELS. SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO STANDARD OPERATING PROCEDURE. ROOD
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 3:30 PM PST | High Wind Warning | LKN | Elko, Humboldt, White Pine | 23 hr |
| Feb 24, 3:30 PM PST | Wind Advisory | LKN | Eureka, Humboldt, Lander, White Pine | 23 hr |
Nearby
High Wind Watches in Nevada, 2012Every high wind watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.